Safety Alerts & Recalls
What does this mean?
If you take Saphris (asenapine maleate), please be aware that Serious allergic reactions have been reported in patients treated with Saphris. You should seek emergency medical attention immediately if you develop any signs and symptoms of a serious allergic reaction such as:
- Difficulty breathing
- Swelling of the face tongue or throat
- Feeling lightheaded
If you have concerns about this alert or your use of Saphris, please follow up with your healthcare provider. Since Saphris is used to treat serious conditions, you should not stop taking your medicine without first speaking your healthcare provider. Suddenly stopping your medicine could lead can cause unwanted side effects or a worsening of your condition.
Healthcare providers and patients are encouraged to report side effects related to the use of their medicines to the FDA's MedWatch Program by telephone at 1-800-332-1088, by fax at 1-800-332-0178, by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787, or on the MedWatch website at www.fda.gov/medwatch.
FDA Warns: Serious Allergic Reactions Reported with the Use of Saphris (Asenapine Maleate)
The U.S. Food and Drug Administration (FDA) is warning the public that serious allergic reactions have been reported with the use of the antipsychotic medication Saphris (asenapine maleate). Saphris is in a class of medications called atypical antipsychotics and is used to treat symptoms of schizophrenia and bipolar disorder.
Since approval in August 2009 to June 2011, approximately 87,000 patients received a dispensed prescription for Saphris from U.S. retail pharmacies. A search of the FDA's Adverse Event Reporting System (AERS) database from approval through September 7, 2010 identified 52 cases of Type I hypersensitivity reactions (allergic reactions) with Saphris use. Signs and symptoms of Type I hypersensitivity reactions may include anaphylaxis (a life-threatening allergic reaction), angioedema (swelling of the deeper layers of the skin), low blood pressure, rapid heart rate, swollen tongue, difficulty breathing, wheezing, or rash. In several cases, these reactions occurred after the first dose.
The prescribing information for Saphris has been revised to include information about this risk and to inform healthcare professionals that Saphris should not be used in patients with a known hypersensitivity to the drug.
For more information, please visit: more information here